Tornadoes · United States · Tennessee · 2012
EF1 tornado, Smithville to Walnut Grove, Tennessee, February 29, 2012
From Smithville to Walnut Grove, this EF1 tornado ran 14.8 miles across DeKalb and White counties on February 29, 2012, touching down at 3:46 PM CST and reaching 300 yards wide. It killed 1 person, and did $700,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- February 29, 2012
- Touchdown
- 3:46 PM CST (21:46 UTC)
- Lifted
- 4:01 PM CST (22:01 UTC)
- On the ground
- 15 minutes
- Path length
- 14.8 miles (23.9 km)
- Path width
- 300 yards (274 m)
- Deaths
- 1
- Injuries
- 0
- Property damage
- $700,000
- Counties
- DeKalb and White counties
- Touchdown point
- 35.972, -85.853
- Lift-off point
- 36.017, -85.593
- Record number
- 1202291546-01
The damage survey
77 damage points were recorded along this path by NWS OHX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.
- The roof of a church was reportedly blown off on Browntown Road
- Aerial imagery from Google Earth shows numerous trees blown down in this area
- Several trees fell onto and knocked a home on stilts down a hillside. The home was completely destroyed with 1 fatality. Photo by NewsChannel 5.
- Aerial imagery from Google Earth shows dozens of trees blown down all around this sharp bend of Alpine Drive
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A strong storm system moving across the Ohio and Tennessee Valleys caused scattered strong to severe thunderstorms to develop across eastern portions of Middle Tennessee during the afternoon hours. Two supercell thunderstorms spawned four tornadoes resulting in a total of 3 fatalities and 7 injuries. Numerous other reports of wind damage and large hail were received.
An EF1 tornado with maximum wind speeds around 95 mph touched down about 1 mile northwest of Smithville along Highway 83, then tracked rapidly east-northeast across Center Hill Lake before ending in western White County about 7 miles northwest of Sparta. A barn was damaged near the beginning of the path, with sheet metal blown across fields and into power lines. Scattered trees were snapped or uprooted and some minor damage to homes occurred on the north side of Smithville as the tornado traveled generally along and just south of Highway 83 and Smithville Highway. A small warehouse-type building was destroyed at Smithville Highway and Pine Grove Road with debris thrown northward into fields. The roof of a barn was blown off and a few homes suffered minor roof damage at Holiday Haven Road and Scott Acres Road. The tornado increased in intensity as it moved along Alpine Drive, with hundreds of trees snapped or uprooted. One home on stilts was knocked down a hillside and destroyed, resulting in one fatality.||The tornado then crossed Center Hill Lake, blowing down hundreds of more trees along the south shore of the lake on Allen Ferry Road, Timber Lane, Back Bone Lane, and Falling Water Road. Several trees fell on homes in this area, resulting in minor to moderate roof damage. Passing just north of the Johnson Chapel Recreation Area, the tornado then continued eastward into White County.
The EF1 tornado with maximum wind speeds around 95 mph moved out of DeKalb County into White County near Twilight Lane. A mobile home was damaged and a church steeple was blown off along Browntown Road near Wildcat Road, and two nearby outbuildings suffered roof damage. The roof of a barn was blown off southwest of the Browntown Road and Austin Road intersection, with debris blown for nearly one quarter mile across fields. A nearby home suffered minor roof damage. The tornado lifted just prior to reaching Austin Road.
An EF0 tornado with maximum wind speeds around 85 mph touched down near the Macedonia community northwest of Sparta, then moved rapidly eastward across Highway 111 before ending east of Walnut Grove Road. A home and barn suffered roof damage on Linville Road, and several trees were snapped or uprooted along the path.
The deaths
1 direct deaths are recorded for this tornado, each with what Storm Data knows of it.
| Age | Sex | Where | Kind |
|---|---|---|---|
| 62 | F | Permanent Home | Direct |
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
0 minutes of warning. NWS OHX issued a tornado warning for this county at 21:46 UTC, 0 minutes before the tornado touched down, in force until 22:06 UTC.
The county was under a tornado watch, issued at 17:33 UTC and running to 00:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 17:33 UTC | 00:00 UTC | Tornado Watch | OHX |
| 21:33 UTC | 22:00 UTC | Severe Thunderstorm Warning | OHX |
| 21:38 UTC | 22:15 UTC | Severe Thunderstorm Warning | OHX |
| 21:46 UTC | 22:06 UTC | Tornado Warning | OHX |
| 21:53 UTC | 00:07 UTC | Flood Advisory | OHX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:24 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the tornado touched down at Feb 29, 2:49 PM CST, 57 minutes earlier.
Area forecast discussion, Feb 29, 2:49 PM CST, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 249 PM CST WED FEB 29 2012 .DISCUSSION...AT 230 PM A BAND OF SHOWERS/STORMS WAS ORIENTED NE- SW ACROSS THE MID STATE...FROM CELINA AND LAFAYETTE..SOUTHWEST ACROSS METRO NASHVILLE...TO LINDEN IN PERRY COUNTY. A TORNADO WATCH REMAINS IN EFFECT ACROSS THE AREA...BUT SO FAR STORMS HAVE REMAINED SUB SEVERE THANKS TO WIDESPREAD CLOUDS AND RAIN...AND PERHAPS A LACK OF SUBSTANTIAL LOW LEVEL FORCING. STILL...MANY FACTORS REMAIN FAVORABLE FOR SEVERE POTENTIAL SO WE CANNOT LET OUR GUARD DOWN JUST YET. ANOTHER NARROW BAND OF SHOWERS/STORMS WAS OVER MONTGOMERY AND STEWART COUNTIES...BACK INTO WEST TN. THIS BAND WAS LOCATED JUST AHEAD OF THE COLD FRONT. AS THE FRONT COMES INTO THE MID STATE LATE THIS AFTERNOON AND EVENING...STORM INTENSIFICATION IS LIKELY. WE CONTINUE TO EXPECT CLUSTERS AND LINE SEGMENTS WITH STRONG WINDS TO BE THE DOMINANT MODE...WITH A FEW SPINUP TORNADOES POSSIBLE. THE FRONT WILL MAKE IT THROUGH THE NW COUNTIES BY 4 PM...AND THOSE AREAS WILL LIKELY BE DROPPED FROM THE TORNADO WATCH AT THAT TIME. MOST OF THE ACTIVITY SHOULD BE EAST OF NASHVILLE BY 5 PM...THEN EAST OF THE PLATEAU BY 7 PM. BY LATE TONIGHT...SURFACE HIGH PRESSURE WILL BE MOVING INTO MID TN. SKIES WILL CLEAR AND WINDS WILL DIMINISH. ALTHOUGH LOWER DEW POINTS WILL ACCOMPANY THE NEW AIR MASS...LEFTOVER MOISTURE FROM TODAY/S RAIN WILL BRING THE POTENTIAL FOR PATCHY GROUND FOG. LOWS TONIGHT WILL BE MUCH COOLER...WITH LOWER 40S EXPECTED MOST LOCATIONS. THURSDAY WILL BE A NICE DAY UNDER HIGH PRESSURE. SKIES WILL BE SUNNY...EXCEPT FOR A FEW PUFFY CU IN THE AFTERNOON. HIGHS WILL BE IN THE 60S TO LOWER 70S. BY THURSDAY NIGHT...THE HIGH PRESSURE WILL MOVE EAST AS ANOTHER STORM SYSTEM ROLLS OUT OF THE PLAINS INTO THE MID MS VALLEY. RAPID MOISTURE ADVECTION WILL BRING A GOOD CHANCE FOR SHOWERS/STORMS BY FRIDAY MORNING. FOR FRIDAY AND FRIDAY NIGHT...THE LOW PRESSURE WILL TRACK FROM THE MID MS VALLEY TO HE GREAT LAKES...WITH A TRAILING COLD FRONT COMING INTO THE MID STATE. SEVERE WX IS POSSIBLE AGAIN...WITH DAMAGING WINDS...HAIL AND TORNADOES ALL POSSIBLE. IT LOOKS LIKE CLUSTERS OR DISCREET CELLS DURING THE DAY FRIDAY WILL FUSE INTO A QLCS OVER THE MID STATE BY EVENING...THEN THE QLCS WILL RACE OFF TO OUR EAST LATE EVENING. COOLER AIR UNDER A MID/UPPER TROUGH AXIS WILL BE OVER THE REGION THIS WEEKEND. A COUPLE OF SHORTWAVES WILL DROP OVER THE REGION THROUGH THE WEEKEND BRINGING SOME PERIODS OF CLOUDS AND PERHAPS A FEW SHOWERS FOR SUNDAY. FOR MONDAY AND TUESDAY...THE TROUGH AXIS WILL MOVE EAST AND THERE WILL BE A RAPID WARMUP AS HEIGHTS REBOUND. ANOTHER LOW PRESSURE SYSTEM AND FRONT IS EXPECTED TO BRING MORE SHOWERS/STORMS MID/LATE WEEK. && .PRELIMINARY POINT TEMPS/POPS... NASHVILLE 44 69 52 75 / 20 0 40 60 CLARKSVILLE 41 68 52 74 / 05 0 40 70 CROSSVILLE 43 64 51 70 / 70 0 30 60 COLUMBIA 44 71 55 76 / 30 0 50 60 LAWRENCEBURG 44 72 57 76 / 40 0 50 60 WAVERLY 41 70 54 75 / 10 0 40 70 && .OHX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Feb 29, 7:55 AM CST, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 755 AM CST WED FEB 29 2012 TNZ005>011-022>034-056>066-075-077>080-093>095-011400- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 755 AM CST WED FEB 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE TENNESSEE TODAY...AND INTO THE EVENING ON THE PLATEAU. THE MAIN THREAT WILL BE A SQUALL LINE PRODUCING DAMAGING WIND AND LARGE HAIL...BUT ISOLATED TORNADOES ARE ALSO VERY POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AND FRIDAY NIGHT. DAMAGING WIND GUSTS WILL BE THE BULK BUT ISOLATED TORNADOES ARE ALSO POSSIBLE. .SPOTTER CALL TO ACTION STATEMENT... REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN 07
In the hours before
Special weather statement, Feb 29, 10:35 AM CST, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1035 AM CST WED FEB 29 2012
TNZ005-006-291730-
MONTGOMERY-STEWART-
1035 AM CST WED FEB 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY AND STEWART
COUNTIES...
AT 1032 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MURRAY
TO PARIS...MOVING NORTHEAST AT 75 MPH.
THESE STORMS WILL BE NEAR...
DOVER BY 1055 AM CST.
CLARKSVILLE BY 1115 AM CST.
HALF INCH SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.
LAT...LON 3667 8786 3664 8784 3664 8715 3638 8761
3638 8774 3635 8784 3637 8801 3644 8807
3649 8806 3653 8804 3660 8805 3665 8807
3668 8807
SHAMBURGERSpecial weather statement, Feb 29, 2:40 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
240 PM CST WED FEB 29 2012
TNZ010-011-292115-
CLAY-PICKETT-
240 PM CST WED FEB 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR CLAY AND PICKETT COUNTIES...
AT 236 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CELINA...MOVING EAST AT 60 MPH.
THIS STORM WILL BE NEAR...
BYRDSTOWN BY 255 PM CST.
PEOPLE IN EASTERN CLAY AND PICKETT COUNTIES...INCLUDING THE CITY OF
BYRDSTOWN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
HALF INCH SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.
LAT...LON 3660 8484 3652 8524 3654 8527 3652 8530
3653 8534 3650 8539 3649 8539 3649 8540
3650 8540 3650 8543 3647 8546 3661 8552
3663 8532 3663 8507
SHAMBURGERLocal storm report, Feb 29, 3:42 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
342 PM CST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM TSTM WND GST 7 N COOKEVILLE 36.26N 85.51W
02/29/2012 E0 MPH PUTNAM TN TRAINED SPOTTER
60-70 MPH WINDS REPORTED NORTH OF COOKEVILLE ALONG WITH
PEA-SIZED HAIL.
0335 PM HAIL 3 S LIVINGSTON 36.35N 85.33W
02/29/2012 M1.00 INCH OVERTON TN TRAINED SPOTTER
HAIL REPORTED NEAR HIGHWAY 84 AND INDUSTRIAL DRIVE
&&
BWThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 12:00Z
9.8 hours before the tornado, 80 km from the path. February 29, 2012.
- Mixed-layer CAPE
- 580 J/kg
- Mixed-layer CIN
- -25 J/kg
- Surface CAPE
- 456 J/kg
- Mixed-layer LCL
- 510 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 365 m²/s²
- 0-3 km storm-relative helicity
- 485 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 8.5
- 0-3 km lapse rate
- 5.5 K/km
Nashville Metro, TN (KBNA), 00:00Z
2.2 hours after it, 80 km from the path. March 1, 2012.
- Mixed-layer CAPE
- 843 J/kg
- Mixed-layer CIN
- -1 J/kg
- Surface CAPE
- 1014 J/kg
- Mixed-layer LCL
- 623 m above ground
- 0-6 km bulk shear
- 91 kt
- 0-1 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 369 m²/s²
- 0-3 km storm-relative helicity
- 351 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 7.5
- 0-3 km lapse rate
- 6.2 K/km
The radar
The Nashville radar (KOHX), 80 km away, was scanning. The volume nearest the touchdown began at 21:47 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 20:50 UTC | TSTM WND DMG | Carthage | Smith, TN | WINDOWS WERE REPORTEDLY BLOWN OUT OF BUILDINGS IN DOWNTOWN CARTHAGE |
| 21:19 UTC | TSTM WND GST 0 | 7 N Cookeville | Putnam, TN | 60-70 MPH WINDS REPORTED NORTH OF COOKEVILLE ALONG WITH PEA-SIZED HAIL. |
| 21:19 UTC | TSTM WND GST 70 | 7 N Cookeville | Putnam, TN | 60-70 MPH WINDS REPORTED NORTH OF COOKEVILLE ALONG WITH PEA-SIZED HAIL. |
| 21:24 UTC | TSTM WND DMG | 10 Ssw Livingston | Overton, TN | BARN SUFFERED ROOF DAMAGE. ALSO HALF DOLLAR SIZED HAIL WAS REPORTED. |
| 21:30 UTC | TSTM WND DMG | 8 N Cookeville | Putnam, TN | TREES DOWN. QUARTER SIZED HAIL ALSO REPORTED. |
| 21:30 UTC | HAIL 1 | 5 Nne Algood | Overton, TN | QUARTER SIZED HAIL REPORTED IN HICKMAN COUNTY |
| 21:35 UTC | HAIL 1 | 3 S Livingston | Overton, TN | HAIL REPORTED NEAR HIGHWAY 84 AND INDUSTRIAL DRIVE |
| 21:47 UTC | TORNADO 1 | 1 Nnw Smithville | De Kalb, TN | *** 1 FATAL *** EF1 TORNADO WITH MAX WINDS AROUND 90 MPH. 13.7 MILE DAMAGE PATH AND 200 YD MAX PATH WIDTH. BEGAN ON NORTH SIDE OF SMITHVILLE THEN TRACKED RAPIDLY EASTWARD ACROSS CENTER HILL LAKE BEFORE ENDING IN WESTERN |
| 21:49 UTC | TSTM WND GST 67 | Smithville | De Kalb, TN | |
| 21:50 UTC | TSTM WND DMG | 3 N Smithville | De Kalb, TN | STRUCTURAL DAMAGE ON ARROWHEAD DRIVE. TREES DOWN ON DOGWOOD CIRCLE AND HIGHLAND DRIVE. POSSIBLE TORNADO. |
| 21:54 UTC | TSTM WND DMG | 8 Ne Smithville | De Kalb, TN | ROOF DAMAGE WITH NUMEROUS TREES DOWN ALONG HOLIDAY HAVEN RD. REPORT OF A PERSON TRAPPED IN A HOME. POSSIBLE TORNADO. |
| 22:02 UTC | TORNADO 0 | 7 Nnw Sparta | White, TN | EF0 TORNADO WITH MAX WINDS OF 85 MPH. 1.8 MILE DAMAGE PATH AND 50 YD MAX PATH WIDTH. BEGAN SOUTHWEST OF LINVILLE RD AND TRACKED RAPIDLY EASTWARD ACROSS HIGHWAY 111 BEFORE ENDING EAST OF WALNUT GROVE RD. A HOME AND BARN S |
| 22:10 UTC | TSTM WND DMG | 8 N Sparta | White, TN | BARN DESTROYED ALONG LINVILLE RD. |
| 22:13 UTC | FUNNEL CLOUD | 8 N Sparta | White, TN | FUNNEL CLOUD REPORTED NORTH OF SPARTA. |
| 22:25 UTC | HAIL 0.5 | 4 Se Monterey | Cumberland, TN | |
| 22:30 UTC | TSTM WND DMG | 10 E Monterey | Cumberland, TN | 60 TO 100 TREES BLOWN DOWN. POSSIBLE TORNADO. |
| 22:30 UTC | TORNADO 2 | 10 Nnw Crossville | Cumberland, TN | *** 2 FATAL, 5 INJ *** EF2 TORNADO WITH MAX WINDS AROUND 125 MPH. 5.1 MILE DAMAGE PATH AND 250 YD MAX PATH WIDTH. IN THE RINNIE COMMUNITY ALONG HIGHWAY 127...ONE BRICK HOME SLID OFF FOUNDATION AND A DOUBLE WIDE MOBILE HO |
| 22:30 UTC | TORNADO | 10 Nnw Crossville | Cumberland, TN | 5.1 MILE DAMAGE PATH...250 YD MAXIMUM PATH WIDTH...EF-2 TORNADO WITH MAXIMUM WINDS AROUND 125 MPH. |
| 22:34 UTC | TSTM WND DMG | 11 N Crossville | Cumberland, TN | *** 1 FATAL *** CUMBERLAND COUNTY EMA REPORTED ONE FATALITY AND AN UNKNOWN NUMBER OF INJURIES IN THE RINNIE COMMUNITY. POSSIBLE TORNADO. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2012 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are
The other tornadoes of February 29, 2012
31 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| February 29 | 12:18 AM CST | EF1 | Laclede, MO | 11.0 | 150 | 5 | $750,000 | |
| February 29 | 12:22 AM CST | EF1 | Laclede, MO | 0.3 | 75 | $500,000 | ||
| February 29 | 12:42 AM CST | EF2 | Barry, MO | 1.7 | 400 | 1 | 4 | $575,000 |
| February 29 | 1:06 AM CST | EF1 | Phelps, MO | 18.0 | 75 | |||
| February 29 | 1:13 AM CST | EF2 | Stone, MO | 24.3 | 400 | 47 | $21 million | |
| February 29 | 2:55 AM CST | EF2 | Madison, MO | 31.9 | 800 | 1 | $100,000 | |
| February 29 | 3:34 AM CST | EF2 | Bollinger, MO | 7.7 | 120 | $170,000 | ||
| February 29 | 3:47 AM CST | EF2 | Cape Girardeau, MO to IL | 31.9 | 300 | 1 | $350,000 | |
| February 29 | 4:00 AM CST | EF3 | Stoddard, MO | 20.0 | 700 | 1 | $150,000 | |
| February 29 | 4:24 AM CST | EF1 | Scott, MO | 15.7 | 75 | $250,000 | ||
| February 29 | 4:26 AM CST | EF2 | Williamson, IL | 14.9 | 300 | $100,000 | ||
| February 29 | 4:51 AM CST | EF4 | Harrisburg–Ridgway tornado, IL | 26.1 | 325 | 8 | 108 | $3.0 million |
| February 29 | 5:00 AM CST | EF2 | Pulaski, IL to KY | 22.7 | 150 | 5 | $250,000 | |
| February 29 | 5:35 AM CST | EF2 | Massac, IL | 2.4 | 150 | $50,000 | ||
| February 29 | 5:57 AM CST | EF1 | Henderson, KY | 1.3 | 150 | 2 | $80,000 | |
| February 29 | 6:03 AM CST | EF1 | Warrick, IN | 2.4 | 150 | $250,000 | ||
| February 29 | 6:40 AM CST | EF0 | Hopkins, KY | 0.5 | 30 | $10,000 | ||
| February 29 | 8:45 AM CST | EF1 | Muhlenberg, KY | 0.1 | 30 | $30,000 | ||
| February 29 | 8:45 AM CST | EF2 | Muhlenberg, KY | 5.5 | 200 | 1 | $100,000 | |
| February 29 | 9:55 AM EST | EF2 | Hardin, KY | 5.0 | 250 | $200,000 | ||
| February 29 | 9:42 AM CST | EF2 | Grayson, KY | 2.0 | 200 | 1 | $50,000 | |
| February 29 | 11:05 AM EST | EF2 | Larue, KY | 2.5 | 200 | $200,000 | ||
| February 29 | 11:12 AM EST | EF2 | Larue, KY | 0.9 | 100 | $20,000 | ||
| February 29 | 1:42 PM EST | EF2 | Morgan, KY | 6.3 | 400 | $100,000 | ||
| February 29 | 12:47 PM CST | EF1 | Metcalfe, KY | 1.0 | 150 | $10,000 | ||
| February 29 | 1:22 PM CST | EF2 | Russell, KY | 7.2 | 150 | $210,000 | ||
| February 29 | 2:53 PM EST | EF1 | Pulaski, KY | 1.5 | 60 | $50,000 | ||
| February 29 | 4:02 PM CST | EF0 | White, TN | 2.2 | 50 | $10,000 | ||
| February 29 | 4:30 PM CST | EF2 | Cumberland, TN | 11.1 | 1,000 | 2 | 7 | $1.0 million |
| February 29 | 7:30 PM EST | EF0 | Blount, TN | 0.8 | 100 | $25,000 | ||
| February 29 | 12:32 AM EST | EF0 | Washington, VA | 0.6 | 70 | $50,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.